Hail, Tippecanoe
- When
- June 8, 3:33 PM EST to 3:35 PM EST
- Where
- Tippecanoe County, 0.53 mi E of Glenhall
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.330, -87.040
Scattered thunderstorms developed near a nearly stationary front across central Indiana. Some storms produced pea to nickel size hail, but one storm produced hail around the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Scattered thunderstorms developed near a nearly stationary front across central Indiana. Some storms produced pea to nickel size hail, but one storm produced hail around the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 8, 3:18 PM EST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 418 PM EDT Fri Jun 8 2018 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 220 PM EDT Fri Jun 8 2018 Warm...humid and showery weather is expected this weekend. A warm front is expected to linger across Central Indiana for much of the weekend....keeping a warm and humid air mass in place across the state. This will result in daily chances for afternoon and evening showers and thunderstorms through the weekend. Not every location will get wet...but we can expect to see scattered showers and storms in the area each afternoon for the next several days. A cold front looks to pass across the area on Tuesday night...bringing the next chance for dry and cooler weather on Wednesday. && .NEAR TERM /Tonight/... Issued at 220 PM EDT Fri Jun 8 2018 Surface analysis shows a warm front in place across Central Indiana early this afternoon...stretching from near HUF toward Muncie. Dewpoints across Central Indiana remained quite high...in the mid to upper 60s. GOES16 shows the soupy air main in place across Indiana...with an area of clouds stretching from SE Kansas to Indiana...OH and PA. This was associated with the plume of moisture also seen within the water vapor imagery. GFS Forecast soundings continue to shows steep lapse rates this afternoon and evening with convective temperatures in the mid 80s and CAPE over 2400 J/KG. Aloft...weak ridging remains in place over the Central PLains with disorganized NW flow aloft. THE model hint at some weak impulse short wave approaching within the flow aloft...however confidence is low with this. Meanwhile in the lower levels...the surface front continues to act as an area of lower level convergence. Main factors to key on for precipitation will be the unstable air mass in place as depicted by the forecast soundings and the lower level convergence near the warm frontal boundary. Any help that we might see with upper support within the plume flow aloft will just be an added bonus toward devlopment. Thus will trend pops higher this afternoon and tonight...with TSRA development expected. Best pops will be across the northern parts of the forecast area...near the frontal boundary. The outflow from yesterday's convection south of IND appears washed out within the flow...but we will continue to keep it in mind for potential development Given the little change in overall air mass will trend low temperatures tonight toward a blend of persistence and forecast builder values. && .SHORT TERM /Saturday through Monday/... Issued at 220 PM EDT Fri Jun 8 2018 Little overall change is depicted by the models through Monday. Overall the upper pattern remains very similar...with weak...poorly organized ridging in place over the Central Plains states. The GFS and NAM then show weak NW flow in place aloft with several weak short waves poised to push across Indiana within the flow during this time period. Confidence in these weak wave is low as the models tend to not handle these features well. Of more importance is the lower level features...namely the warm front in place across Indiana along with the very warm and humid air mass that is shown to linger through the weekend. Furthermore forecast soundings continue to show a similar pattern on Saturday through Monday afternoons...with steep lapse rates in place along with plenty of CAPE over 2000 J/KG each afternoon. Thus with ample daytime heating each day...daily afternoon and evening showers and storms appear a very reasonable expectation. Confidence in placement of any specific shower or storm is low...but confidence is high that each afternoon and evening the IND radar will be showing some showers/storms within the forecast area. Thus will trend daily pops at or above the forecast builder guidance through the period. Given the warm and humid air mass and the dry ground that we have seen across the area will again trend highs and lower at or above the forecast builder blends. && .LONG TERM /Monday night through Friday/... Issued at 241 PM EDT Fri Jun 8 2018 Northwest flow pattern with well above normal temperatures and chances for thunderstorms will continue during the extended. Could see a decrease in the heat a bit and smaller storm chance (possibly even a dry forecast) for much of Wednesday into Thursday as brief upper ridging slips by. An upper low will start to move south toward the area mid week but the stout upper ridge across the southern U.S. looks like it will hold sway over central Indiana and shift the upper trough off to the east. This will keep temperatures from dropping much keeping highs in the middle 80s or higher and then climbing from there for next weekend with the upper ridge building. There isn't much model agreement on timing of the waves through the northwest flow, so low confidence in thunderstorm chances at any given time or location. High confidence in above normal temperatures through the long term. && .AVIATION /Discussion for 082100z TAF Update/... Issued at 418 PM EDT Fri Jun 8 2018 Radar shows scattered showers and thunderstorms developing near KIND but nothing organized. Thus continued with VCTS mention now through the evening. Coverage looks to drop off enough to stop mention of thunder overnight, though an isolated storm still can't be ruled out. Previous discussion follows... VFR for the most part at the sites with chances for thunderstorms through most of the period. Moderate confidence that some scattered storms will develop around some of the sites this afternoon/evening, but low confidence on location and thus just going with some VCTS and then Prob30 groups further out in time. Any storms that do move over a site will cause at least a drop to MVFR and possibly brief IFR conditions. With a front stalled out somewhere in central Indiana (right now probably between KIND and KLAF) winds should be fairly light and southwesterly south of the front but northeasterly north of it, with increased speeds and more variable direction if impacted by a thunderstorm. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Puma NEAR TERM...Puma SHORT TERM...Puma LONG TERM....CP AVIATION...CP/50
Hazardous Weather Outlook National Weather Service Indianapolis IN 333 PM EDT Fri Jun 8 2018 INZ021-028>031-035>049-051>057-060>065-067>072-091945- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 333 PM EDT Fri Jun 8 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorm activity is possible across the area tonight. Present indications suggest isolated severe storms are possible, late this afternoon and evening. Hazards: Damaging winds, large hail, frequent cloud to ground lightning, and brief heavy rainfall. Timing: Best chances for strong to severe storms from about 300 PM EDT to 1000 PM EDT. Discussion: A frontal system hung up across the area will be the focus for thunderstorm activity today and tonight. Strong to isolated severe storms are possible, mainly from the mid afternoon hours into the early evening. High winds are the main threat, with hail a secondary threat. Heat index values will approach the mid 90s this afternoon over southern Indiana. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Thunderstorm activity is possible at times from Saturday into the middle parts of next week. Isolated severe storms are possible on Saturday and Sunday. Heat index values may approach the mid 90s next Tuesday afternoon. Discussion: A meandering front will keep chances for showers and thunderstorms around into next week. Isolated severe storms are possible, mainly during the afternoon and evening hours over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind PUMA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
227 PM EDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 2 SE OTTERBEIN 40.47N 87.06W
06/07/2018 TIPPECANOE IN PUBLIC
A COUPLE SMALLER TREES DOWN AND A SMALL
OUTBUILDING DESTROYED ON CR 350 N. FOUND
THIS MORNING SO TIME ESTIMATED.
&&
CPSpecial Weather Statement National Weather Service Indianapolis IN 254 PM EDT FRI JUN 8 2018 INZ041-042-049-081930- Randolph IN-Henry IN-Delaware IN- 254 PM EDT FRI JUN 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANDOLPH...SOUTHEASTERN DELAWARE AND NORTHEASTERN HENRY COUNTIES UNTIL 330 PM EDT... At 254 PM EDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Muncie, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Muncie, Parker City, Farmland, Selma, Modoc, Blountsville and Prairie Creek Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4004 8537 4016 8541 4027 8510 4004 8506 TIME...MOT...LOC 1854Z 252DEG 11KT 4011 8530 CP
Special Weather Statement
National Weather Service Indianapolis IN
310 PM EDT FRI JUN 8 2018
INZ040-041-082000-
Madison IN-Delaware IN-
310 PM EDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND
NORTHWESTERN DELAWARE COUNTIES UNTIL 400 PM EDT...
At 310 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alexandria, or 10 miles northeast of Anderson, moving east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Muncie, Alexandria, Yorktown, Gaston, Orestes and Ball State
University.
LAT...LON 4021 8532 4012 8560 4029 8573 4038 8551
4038 8542
TIME...MOT...LOC 1910Z 252DEG 11KT 4024 8561
CPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
358 PM EDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 1 N BALL STATE UNIVERSI 40.22N 85.41W
06/08/2018 E0.25 INCH DELAWARE IN AMATEUR RADIO
LASTED 30 SECONDS.
&&
BHHThe Indianapolis radar (KIND), 95 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
The golf ball sized hail stones badly dented cars and punctured four holes in an awning. This report was received via Twitter.
This report was received via Twitter.
This report was received via Twitter. The time of this observation was estimated.
The time of this report is approximate and estimated from a photograph received from the public.
An 8 to 10-inch tree was blown down due to damaging thunderstorm wind gusts. Some hail damage also occurred to corn and bean fields, east of Elwood at 500 West between 1100 and 1200 North. This report was relayed from emergency management employees in the area.
This report was received via Twitter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764707, 765554, 765036, 765712, 765037, 765713, 765719, 765723.